Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 434, NWS Baltimore/Washington

August 18, 2021Carroll County, Frederick County, Washington County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 18, 2021, 5:13 PM EDT for Carroll County, Frederick County, Washington County, Maryland. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 5:13 PM EDT (21:13 UTC)
Expired
Aug 18, 2021, 6:00 PM EDT
In force
47 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, MD, Frederick County, MD, Washington County, MD

The radar

The Sterling radar (KLWX), 77 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 11:37 AM EDTTornado WatchSPC11 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

459 
WUUS51 KLWX 182113
SVRLWX
MDC013-021-043-182200-
/O.NEW.KLWX.SV.W.0434.210818T2113Z-210818T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
513 PM EDT Wed Aug 18 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  Northeastern Washington County in north central Maryland...
  Northwestern Carroll County in north central Maryland...
  Northwestern Frederick County in north central Maryland...

* Until 600 PM EDT.

* At 513 PM EDT, a severe thunderstorm was located over Robinwood, or
  near Municipal Stadium, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Hagerstown, Thurmont, Emmitsburg, Robinwood, Smithsburg, Mount
  Aetna, Mount Lena, San Mar, Wolfsville, Saint James, Cavetown,
  Funkstown, Fairplay, Leitersburg, Sabillasville, Fort Ritchie,
  Chewsville, Ringgold, Harney and Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM EDT for north central
Maryland.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM EDT for north central
Maryland.

&&

LAT...LON 3971 7705 3951 7777 3962 7772 3972 7757
      3972 7706
TIME...MOT...LOC 2113Z 240DEG 27KT 3963 7763 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KLW
2 follow-up statements
696 
WWUS51 KLWX 182135
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
535 PM EDT Wed Aug 18 2021

MDC013-021-043-182200-
/O.CON.KLWX.SV.W.0434.000000T0000Z-210818T2200Z/
Washington MD-Carroll MD-Frederick MD-
535 PM EDT Wed Aug 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN WASHINGTON...NORTH CENTRAL CARROLL AND NORTHWESTERN
FREDERICK COUNTIES IN NORTH CENTRAL MARYLAND...

At 535 PM EDT, a severe thunderstorm was located near Carroll Valley,
or near Emmitsburg, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Thurmont, Emmitsburg, Smithsburg, Mount Aetna, Cavetown,
Sabillasville, Fort Ritchie, Harney, Highfield and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM EDT for north central
Maryland.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 7706 3959 7762 3963 7763 3972 7753
TIME...MOT...LOC 2135Z 240DEG 27KT 3972 7744 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KLW
781 
WWUS51 KLWX 182147
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
547 PM EDT Wed Aug 18 2021

MDC043-182156-
/O.CAN.KLWX.SV.W.0434.000000T0000Z-210818T2200Z/
Washington MD-
547 PM EDT Wed Aug 18 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM EDT for north central
Maryland.

LAT...LON 3972 7706 3961 7754 3966 7749 3969 7749
      3972 7746
TIME...MOT...LOC 2146Z 240DEG 27KT 3976 7734 

$$

MDC013-021-182200-
/O.CON.KLWX.SV.W.0434.000000T0000Z-210818T2200Z/
Carroll MD-Frederick MD-
547 PM EDT Wed Aug 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTH CENTRAL CARROLL AND NORTH CENTRAL FREDERICK COUNTIES IN
NORTH CENTRAL MARYLAND...

At 546 PM EDT, a severe thunderstorm was located over Carroll Valley,
or near Emmitsburg, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Emmitsburg, Sabillasville and Harney. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM EDT for north central
Maryland.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 7706 3961 7754 3966 7749 3969 7749
      3972 7746
TIME...MOT...LOC 2146Z 240DEG 27KT 3976 7734 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:48 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 18, 3:48 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
348 PM EDT Wed Aug 18 2021

.SYNOPSIS...
The remnants of Fred will track to our north and west today.
A cutoff upper low will linger overhead through this weekend.
Bermuda high pressure will build over the Atlantic during the
early to middle portions of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current radar/visible satellite imagery shows an initial spiral
band across eastern portions of the forecast area as the
remnants of Fred track up into PA. A very moist environment is
in place in association with the band, with dewpoints in the
mid- upper 70s and precipitable water values well in excess of
two inches. The activity associated with this band will slowly
progress off toward the east (motion of individual cell will be
mostly toward the north) through the remainder of the afternoon.
A dry slot is evident on satellite through the center of the
forecast area. The 18z IAD sounding sampled this dry slot well,
with considerably more dry air in the mid- upper levels
compared to the 12z sounding, but still very moist air in place
at low levels. The reduction in moisture aloft led to a drop in
precipitable water values from 2.28 inches at 12z to 1.98 inches
at 18z. Additional showers and storms are starting to fire in
another band across western portions of the forecast area. CAMs
hint that activity within this band may intensify over the next
couple hours as it tracks across northern MD and the eastern WV
Panhandle.

Low-level flow remains elevated on the east side of Fred's
circulation, with 30-40 knots analyzed across eastern portions
of the forecast area and 20-30 knots analyzed across western
portions of the forecast area. MLCAPE values have increased to
in excess of 2000 J/kg along the I-95 corridor, with around 1000
J/kg holding ahead of the developing band over the west. With
the strong instability and low-level shear in place, at least
some threat for tornadoes and damaging winds still exists with
any stronger cells, but thus far storms have struggled to grow
tall. Isolated instances of flash flooding can't be ruled out
either, especially across northeastern MD. The Flash Flood
Watch has been canceled across southern and western portions of
the forecast area, where the vast majority of the precipitation
has ended and no flooding is anticipated. Activity should
gradually wind down after dark as the remnants of Fred continue
to lift off toward the north.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Skies should start out mostly sunny tomorrow in the wake of
Fred, but clouds will be on the increase through the day as a
trailing mid-upper level disturbance approaches the area from
the southwest. This disturbance may produce some showers and
thunderstorms tomorrow afternoon and evening. Conditions will
remain humid with dewpoints holding in the upper 60s and lower
70s. High temperatures will max out in the upper 80s to lower
90s.

By Friday, a potent trough will eject from the northern Rockies
toward the northern Plains. This will lead to downstream
ridgebuilding over eastern North America. The ridge will build
toward James Bay, and in response an upper level cutoff will
drop southward over the Mid-Atlantic and Ohio Valley. The
presence of the upper level low will lead to cloudy skies and
cooler conditions, with chances for afternoon showers and storms
once again. Highs on Friday will be in the upper 70s and lower
80s for most.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
By early Saturday, a large upper level trough is expected to drop
down into the area, bringing increased chances for rain and some
thunderstorms. Some ridging across Ark-La-Tex along with an upper
trough across western portions of the CONUS will steer the upper
level trough impacting our region by migrating eastward. A closed
low looks to be associated with this system which should begin to
depart our area by mid-to-late Sunday.

Some guidance wants to ingest the upper trough with an interaction
with Tropical Storm Henri as it pushed further to the north and
a bit westward. Nonetheless, impacts to our area look to be
minimal aside from a small rise in tides as the waters are being
pushed inland from swells from Henri.

By the start of the workweek, a moist and humid environment will
persist. This will allow for consistent chances for afternoon
showers and thunderstorms across portions of the area with
increasing convective parameters supporting this case. We will not
start to dry out until a cold front (maybe the middle of the week)
pushes this warm, moist air out. For now, will continue PoPs for the
afternoon hours for the start of the work week.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Prevailing VFR conditions are expected at the terminals this
afternoon. A few showers and storms are ongoing in the vicinity
of BWI and MTN currently, and could lead to brief reductions in
visibility and ceilings over the next one to two hours.
Additional showers are developing over western MD and the West
Virginia Panhandle, and could impact MRB, IAD, DCA, BWI and MTN
later. Tried to time this second round in the TAFs with VCTS,
but wasn't confident enough yet to put TSRA anywhere. MRB and
MTN stand the greatest chance of seeing this second round of
showers and storms. Any activity should press off to our north
and east this evening, giving way to VFR conditions overnight. A
bit of patchy fog can't be ruled out toward daybreak if winds
go calm at CHO or MRB.

VFR conditions are expected both tomorrow and Friday, with light
westerly winds tomorrow and light northwesterly winds on Friday.
A passing afternoon or evening storm can't be ruled out either
day, but coverage of storms is expected to be lower compared to
today.

VFR conditions expected for the weekend aside from showers and
thunderstorms crossing the terminals, allowing some instances of sub-
VFR conditions.

&&

.MARINE...
SCA level winds are expected today in southerly flow as the
remnants of Fred track to our west. SMWs may be needed for
locally higher winds in thunderstorms and/or waterspouts.
Storms should clear the bay later this evening, but SCA
conditions will linger through much of the night. Sub-SCA
conditions are expected in westerly flow tomorrow, and then
again in northwesterly flow on Friday. SMWs may be needed again
tomorrow if storms move over the waters, with winds being the
primary threat.

Sub-SCA criteria winds expected for the weekend aside from a
brief shower/thunderstorm for the waters. An isolated SMW is
possible Saturday and Sunday.

&&

.TIDES/COASTAL FLOODING...
Prolonged southerly winds, particularly as the remnants of Fred
cross to the west, will maintain elevated water levels through
Thursday. During the next couple of days, Annapolis, Baltimore, and
DC are likely to reach minor flooding.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 10 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 6 PM EDT this evening for MDZ001-501-
     502.
     Flash Flood Watch until 10 PM EDT this evening for MDZ003>006-
     011-503>508.
VA...Flash Flood Watch until 10 PM EDT this evening for VAZ052>054-
     505-506.
WV...Flash Flood Watch until 6 PM EDT this evening for WVZ503-504.
     Flash Flood Watch until 10 PM EDT this evening for WVZ051>053.
MARINE...Flash Flood Watch until 10 PM EDT this evening for ANZ535.
     Small Craft Advisory until 5 AM EDT Thursday for ANZ530>534-
     538>543.
     Small Craft Advisory until 11 PM EDT this evening for
     ANZ535>537.

&&

SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...ADM
AVIATION...KJP/ADM
MARINE...KJP/ADM
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 18, 5:07 PM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
507 PM EDT Wed Aug 18 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-191000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
507 PM EDT Wed Aug 18 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Tornado Watch is in effect until 8 PM. Isolated tornadoes and
damaging thunderstorm wind gusts are the threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms are possible on Saturday and Sunday
as a slow moving system approaches from the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-191000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
507 PM EDT Wed Aug 18 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Tornado Watch is in effect until 8 PM for northern Virginia,the
central and western Maryland, and extreme eastern portions of the
West Virginia Panhandle. Isolated tornadoes and damaging
thunderstorm wind gusts are the threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms are possible on Saturday and Sunday
as a slow moving system approaches from the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated.

MDZ001-501-502-VAZ503-504-WVZ501>506-191000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
507 PM EDT Wed Aug 18 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated severe thunderstorms are possible on Saturday as a slow
moving system approaches from the Great Lakes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 18, 4:48 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
448 PM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     MARINE TSTM WIND POINT LOOKOUT           38.04N  76.32W
08/18/2021  M39 MPH          ANZ537             MD   BUOY

&&

EVENT NUMBER LWX2105534

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:12 PM EDTTornado WarningLWXAllegany, Washington16 min
Aug 18, 4:29 PM EDTSevere Thunderstorm WarningLWXSaint Mary's14 min
Aug 18, 5:26 PM EDTTornado WarningLWXFrederick, Washington17 min
Aug 18, 6:31 PM EDTTornado WarningLWXCecil29 min
Aug 18, 7:01 PM EDTCoastal Flood AdvisoryLWXAnne Arundel, Baltimore, Harford, City of Baltimore14 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.